Pseudomembranous (SOO-doe-mem-bruh-nus) colitis, also called antibiotic-associated colitis or C. difficile colitis, is inflammation of the colon associated with an overgrowth of the bacterium Clostridium difficile (C. diff). This overgrowth of C. difficile is most often related to recent antibiotic use.
Signs and symptoms of pseudomembranous colitis may include:
- Diarrhea that can be watery or even bloody
- Abdominal cramps, pain or tenderness
- Pus or mucus in your stool
Symptoms of pseudomembranous colitis can begin as soon as one to two days after you start taking an antibiotic, or as long as several weeks after you finish taking the antibiotic.
When to see a doctor
If you are currently taking or have recently taken antibiotics and you develop diarrhea, contact your doctor, even if the diarrhea is relatively mild. Also, see your doctor any time you have severe diarrhea, with fever, painful abdominal cramps, or blood or pus in your stool.
Usually, your body keeps the many bacteria in your colon in a naturally healthy balance. However, antibiotics and other medications can upset this balance. Pseudomembranous colitis occurs when certain bacteria — usually C. difficile — rapidly outgrow other bacteria that normally keep them in check. Certain toxins produced by C. difficile, which are usually present in only tiny amounts, rise to levels high enough to damage the colon.
While almost any antibiotic can cause pseudomembranous colitis, some antibiotics are more likely to cause pseudomembranous colitis than others:
- Fluoroquinolones, such as ciprofloxacin (Cipro) and levofloxacin (Levaquin)
- Penicillins, such as amoxicillin and ampicillin
- Clindamycin (Cleocin)
- Cephalosporins, such as cefixime (Suprax)
Other medications besides antibiotics can sometimes cause pseudomembranous colitis. Chemotherapy drugs that are used to treat cancer may disrupt the normal balance of bacteria in the colon.
Certain diseases that affect the colon, such as ulcerative colitis or Crohn's disease, may also predispose people to pseudomembranous colitis.
C. difficile spores are resistant to many common disinfectants and can be transmitted from the hands of health care professionals to patients. Increasingly, C. difficile has been reported in people with no known risk factors, including people with no recent health care contact or use of antibiotics. This is called community-acquired C. difficile.
Factors that may increase your risk of pseudomembranous colitis include:
- Taking antibiotics
- Staying in the hospital or a nursing home
- Increasing age, especially over 65 years
- Having a weakened immune system
- Having a colon disease, such as inflammatory bowel disease or colorectal cancer
- Undergoing intestinal surgery
- Receiving chemotherapy treatment for cancer
Treatment of pseudomembranous colitis is usually successful. However, even with prompt diagnosis and treatment, pseudomembranous colitis can be life-threatening. Possible complications include:
- Abnormally low levels of potassium in your blood (hypokalemia), due to the loss of potassium during excessive diarrhea
- Dehydration leading to abnormally low blood pressure (hypotension), related to significant loss of fluids and electrolytes due to diarrhea
- Kidney failure, due to severe dehydration resulting from diarrhea
- A hole in your bowel (perforated colon), which can lead to an infection of your abdominal cavity
- Toxic megacolon, a rare but serious swelling of the colon, leaving it incapable of expelling gas and stool, which could cause your colon to rupture
In addition, pseudomembranous colitis may sometimes return, days or even weeks after apparently successful treatment.